1. Health

Discuss in my forum

How Can I Stop Weight Gain From Antidepressants?

How to Avoid Antidepressant-Related Weight Gain

By

Updated July 24, 2009

In his book The Antidepressant Survival Program, Dr. Robert Hedaya, discusses the mixed blessings of antidepressant therapy. While effective and even life-saving for so many, the unwanted side effects can be extremely troubling. One common and often upsetting side effect with is weight gain from antidepressants. This includes treatment with classes of antidepressants known as SSRIs, TCAs and MAOIs that may be used to treat panic disorder.

What Causes Antidepressant Weight Gain?

There are a few theories about why weight gain occurs with antidepressant use, but no concrete conclusions. Some theories blame the antidepressant’s affect on metabolism or appetite. Many people taking antidepressants report feeling increased hunger and intense cravings for sugar-rich foods. Some deny eating more, but still experience weight gain.

So, what can you do?

Talk to Your Doctor and Make Sure He or She is Listening

With safety and effectiveness so well-established, psychiatrists and primary care physicians have become comfortable prescribing antidepressants to their patients. Unfortunately, not all are as comfortable in treating the unwanted side effects. If you experience weight gain while on antidepressants, it is important that you have a candid conversation with your prescriber. Equally important is that you feel you prescriber understands your concerns and is willing to work with you to develop a plan of action.

Heath care providers are not all equal when it comes to dealing with antidepressant side effects. From my personal experience, I once had a client who voiced her concerns of gaining thirty pounds to her psychiatrist. She had been on three antidepressants previously to treat her panic disorder, but the current one worked the best to control her panic symptoms. Her doctor asked her this question: What do you want to be – panic free or in shape? This, of course, was not what she expected to hear. She left his office feeling humiliated. She eventually sought the help of another practitioner who was able to adjust her medications. She was able to drop the thirty pounds, and her panic is well-controlled.

If you don’t believe your doctor is taking your concerns about weight gain seriously, it may be time to get a second opinion.

Ask Your Doctor About Switching Medications

Some antidepressants appear to encourage more weight gain than others. For example, Paxil (paroxetine) is believed to be the SSRI most likely to cause weight gain.

We are all wired differently. An antidepressant that works well for one person may not be as effective for another. The same can be said for side effects. Switching from one antidepressant to another may provide adequate symptom control without the weight gain.

Get a Complete Medical Checkup

Sometimes weight gain after antidepressant therapy is presumed to be a side effect, but it may be related to an underlying medical condition. For example, an underactive thyroid (hypothryroidism), is a common medical condition that can cause weight gain among other symptoms. If you’re experiencing weight gain while on antidepressant therapy, it may be worth getting a complete physical.

Consider Diet and Exercise as Part of Your Treatment

Many professionals believe that giving into sugar cravings only leads to increased appetite and weight gain. There is some research that shows proper proportions of proteins (i.e., lean meat, fish), carbohydrates (i.e., fruits, beans, whole grains and vegetables) and good fats (i.e., olive oil, canola oil) can reduce food cravings and hasten weight loss. Dr. Hedaya proposes that eliminating sugars, refined flour, caffeine, chocolate and alcohol from your diet will not only help your energy level and mood, but will also allow your antidepressants to work better.

From better heart function to improved mood, exercise has vast benefits for both mind and body. And, it doesn’t have to be intensive to be beneficial. Studies show even a little exercise can produce good benefits.

Your dietary needs or ability to participate in an exercise program may be affected by your physical fitness or by certain medical conditions. Before beginning any diet or exercise plan, you should talk to your healthcare provider.

Source:

Hedaya, M.D., Robert J. (2000). The Antidepressant Survival Program. New York, NY: Crown Publishers.

  1. About.com
  2. Health
  3. Panic Disorder
  4. Treatments
  5. Weight Gain From Antidepressants – How Can I Stop Weight Gain From Antidepressants

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.